Persistent Atrial Fibrillation Is Associated With Reduced Risk of Torsades de Pointes in Patients With Drug-Induced Long QT Syndrome

35Citations
Citations of this article
36Readers
Mendeley users who have this article in their library.

Abstract

Objectives: The goal of this study was to identify markers of torsades de pointes (TdP) in patients with drug-associated long QT syndrome (LQTS). Background: Drug-induced LQTS includes individuals developing marked prolongation of ventricular repolarization on exposure to an offending drug. Under these conditions, TdP develops in some but not all patients. Methods: This was a case-control study of 123 adults with drug-associated LQTS. Patients were divided into LQTS only (LQTS; n = 40, QT >500 ms on drug) and LQTS + TdP (TdP; n = 83). Results: Baseline QT intervals were similar in the 2 groups (381 ± 38 ms [LQTS] vs. 388 ± 43 ms [TdP]). Clinical variables associated with risk of TdP included hypokalemia and female gender; by contrast, persistent atrial fibrillation (AF) at the time of drug discontinuation for QT prolongation was protective despite similar heart rates in AF and sinus rhythm (n = 20, 71 ± 13 beats/min vs. 69 ± 13 beats/min). Electrocardiographic variables that significantly increased the risk for TdP included absolute and rate-corrected QT intervals (QTc) on drug therapy, the magnitude of QT and QTc interval prolongation, and the change in Tpeak to Tend (ΔTp-Te), a relatively new index of transmural dispersion of repolarization and potential arrhythmogenicity. Multivariable logistic regression analysis revealed that only gender was predictive for TdP, whereas persistent AF at the time of drug discontinuation for QT prolongation (odds ratio 0.14, 95% confidence interval 0.03 to 0.63, p = 0.01) was negatively associated with the arrhythmia. Conclusions: This study strongly suggests that despite ongoing rate irregularity, AF reduces the likelihood of developing TdP after the administration of drugs that prolong cardiac repolarization. © 2008 American College of Cardiology Foundation.

Cite

CITATION STYLE

APA

Darbar, D., Kimbrough, J., Jawaid, A., McCray, R., Ritchie, M. D., & Roden, D. M. (2008). Persistent Atrial Fibrillation Is Associated With Reduced Risk of Torsades de Pointes in Patients With Drug-Induced Long QT Syndrome. Journal of the American College of Cardiology, 51(8), 836–842. https://doi.org/10.1016/j.jacc.2007.09.066

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free